Multiple Sclerosis Treatment Drugs – Dave Against Copaxone

 

 

Copaxone was the very first multiple sclerosis treatment drug I took. It is a disease modifying drug (DMD) used to treat relapsing remitting MS. Copaxone reduces the chance of a relapse by around 30%. You self-inject daily or three times a week to reduce the number and severity of relapses. There are multiple injection sites around the body which you rotate through, these include the top and side of your thighs, your stomach (1 inch either side of your belly button), the top of your butt/ lower back area and the triceps area of your arms. The common side effects of Copaxone include injection site reactions (pain, redness, itching swelling, hard lump), headaches, nausea, chest pain and depression/anxiety.

 

Injection Sites

I have had blood tests since the age of 14 when I had glandular fever, so needles were not an issue. Copaxone comes with an auto injector which makes the injection simpler. You can do them without it, but it is recommended that you use the auto-injector when starting out. I liked the idea of coming off the auto injector and doing it myself, so I set it as a personal goal. The only concerns I had were with a couple of the injection sites. The first site, my stomach.  Having such a ripped core I couldn’t see how a needle could penetrate abs of steel…. The truth is I really hated the idea of anything being stabbed into my stomach. I told my MS nurse this when I went for my first injection. Because of this fear, she made me do my injection in my belly!! What a b*tch (only joking, I actually liked my MS team). The second site was the triceps. I doubt at this point I will be able to convince any of you guys I had arms to rival Arnold Schwarzenegger, I did not! I had no trouble doing the injection in that site, but it f*cking hurt. My arm would throb and ache for days afterwards. Besides the pain in my arms, I was lucky with side-effects. I would occasionally suffer with reactions at the sites with those red, itchy hard lumps. My stomach being the worst for this, although you do get a cool pack to help with these reactions.

 

It Was Going So Well

A few months had passed and all was going well. One evening, I did my injection in my stomach the same way I had done countless times before, but it was different this time. It seemed like a struggle for the auto-injector to push the solution into my body and it hurt far more than normal. As always, the first thing I did after my injection was to put the used needle in the sharps bin. It was at that moment I felt my face burning up and knew something wasn’t right. My heart was pounding out of my chest as I ran to look in the mirror. My face was a red/purple colour and it put me into a state of pure panic. I burst into my housemates Chris’ room (good job he wasn’t being intimate as I didn’t knock) and told him what was going. I sat on his bed, suddenly I got these shooting pains up and down my back and I rolled to the floor in pain. Chris looked perplexed as his girlfriend Sara (now wife) placed a pillow under my head and ordered Chris to get a wet flannel and call an ambulance. Sara was amazing that night and if by any chance you read this, thank you. The ambulance took me to A&E, which was the bumpiest ride I’ve ever been in. They ran some tests and said I had some sort of reaction to the drug, thank you Dr Obvious. The next day I spoke to my MS nurse and she believed it was just a severe side-effect. After the incident I felt nervous every time I did my injection, I had lost all my confidence. I believed the stress of administering the injection was outweighing the benefits. I spoke with my doctors which told me I was not “ill” enough for other none-injection treatments. They decided they were happy enough for me to come off my treatment for the time being.

 

Conclusion

Up until my reaction, I suffered minimal side effects with the Copaxone, so it was a good fit for my lifestyle at that point in my life. I was 22 at the time and would regularly go on nights out with my friends. I would plan to use the injection site with the least severe reactions on the nights I was going out so it didn’t impact my ability to enjoy myself. Copaxone was a convenient treatment because it only took a few seconds to administer and I could get on with the rest of my day. If I hadn’t had that bad reaction or if it had been explained beforehand that this sort of thing could happen, I would have had the confidence and knowledge to continue with Copaxone for as long as it was working. Overall, Copaxone was a convenient and effective treatment which was unfortunately overshadowed by a scary and painful reaction. This post is not to put people off using Copaxone or to say that it is not a good treatment for MS. I merely wish to educate other people through my own honest experience so you can be as informed as possible when making treatment decisions with your medical professionals.

 

If you have used, or are currently using Copaxone, I would love to hear your experiences, good or bad, so please leave a comment below.

 

 

 

 

 

Please share this post with your friends

2 thoughts on “Multiple Sclerosis Treatment Drugs – Dave Against Copaxone

  1. My first medication was copaxone. I was 15. I did it for about 3 months. I was fifteen so I hated stabbing myself daily and I just stopped doing it on my own. No medication for years. When I was 26 I started the three times a week of copaxone. Again I did it for maybe 4 months. I really don’t like the injections. So the neurologist decided to put me on a pill, Tecfidera. The worst reaction I got with that one was flushing on my face and chest. Again I only did that for a few months. This time it was because of lack of insurance.
    The neurologist took me aside after an mri and told me I now have very few options. My ms has gotten a lot worse than when I was 15. Whether it’s the lack of medicine or not we will never know. I’m now on Rituximab. A medicine infused by IV every 6 months.
    So hopefully this helps!

    1. Hi Sharelle, firstly thank you for your comment. Sounds like you have had a tough time with treatments, I can definitely related to that, I have been through spells of not being on any treatment as well. I have never been on Tecfidera but I did try another injection after Copaxone. I am sorry your MS has worsened, how long have you had MS for? How many infusions have you had now? I hope this treatment is a match for you. Thank you for supporting my blog, I really appreciate it. Dave

Leave a Reply

Your email address will not be published. Required fields are marked *